Alert archive / Oklahoma / Wind Advisories in 2023

Wind Advisory 13, NWS Norman, OK

October 12, 202317 counties in Oklahoma

NWS Norman, OK issued this wind advisory at Oct 12, 2023, 3:21 PM CDT for 17 counties in Oklahoma. It took effect at Oct 13, 2023, 7:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2023, 3:21 PM CDT (20:21 UTC)
In effect from
Oct 13, 2023, 7:00 AM CDT
Expired
Oct 13, 2023, 5:00 PM CDT
In force
10 hr
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Grant County, OK, Harper County, OK, Kay County, OK, Kingfisher County, OK, Logan County, OK, Major County, OK, Noble County, OK, Roger Mills County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 69 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2023-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2023-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WWUS74 KOUN 122021
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
321 PM CDT Thu Oct 12 2023

OKZ004>013-130015-
/O.NEW.KOUN.WI.Y.0013.231013T1200Z-231013T2200Z/
/O.CON.KOUN.WI.Y.0012.000000T0000Z-231013T0000Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-
Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena,
Carmen, Medford, Pond Creek, Lamont, Wakita, Ponca City, 
Blackwell, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, 
Enid, and Perry
321 PM CDT Thu Oct 12 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 7 AM TO 5 PM CDT FRIDAY...

* WHAT...For the first Wind Advisory, southwest winds 20 to 30 
  mph with gusts up to 45 mph. For the second Wind Advisory, 
  northwest winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Harper, Woods, Alfalfa, Grant, Kay, Ellis, Woodward, 
  Major, Garfield and Noble Counties.

* WHEN...For the first Wind Advisory, until 7 PM CDT this 
  evening. For the second Wind Advisory, from 7 AM to 5 PM CDT 
  Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

OKZ014>019-021-130015-
/O.NEW.KOUN.WI.Y.0013.231013T1200Z-231013T2200Z/
Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Beckham-
Including the cities of Cheyenne, Hammon, Seiling, Vici, Taloga, 
Leedey, Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher,
Hennessey, Okarche, Guthrie, Elk City, and Sayre
321 PM CDT Thu Oct 12 2023

...WIND ADVISORY IN EFFECT FROM 7 AM TO 5 PM CDT FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Roger Mills, Dewey, Custer, Blaine, Kingfisher, Logan 
  and Beckham Counties.

* WHEN...From 7 AM to 5 PM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Mahale
3 follow-up statements
316 
WWUS74 KOUN 130009
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
709 PM CDT Thu Oct 12 2023

OKZ004>013-131000-
/O.EXP.KOUN.WI.Y.0012.000000T0000Z-231013T0000Z/
/O.CON.KOUN.WI.Y.0013.231013T1200Z-231013T2200Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-
Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena,
Carmen, Medford, Pond Creek, Lamont, Wakita, Ponca City, 
Blackwell, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, 
Enid, and Perry
709 PM CDT Thu Oct 12 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 5 PM CDT FRIDAY...
...WIND ADVISORY FOR THURSDAY HAS EXPIRED...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Harper, Woods, Alfalfa, Grant, Kay, Ellis, Woodward, 
  Major, Garfield and Noble Counties.

* WHEN...From 7 AM to 5 PM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

OKZ014>019-021-131000-
/O.CON.KOUN.WI.Y.0013.231013T1200Z-231013T2200Z/
Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Beckham-
Including the cities of Cheyenne, Hammon, Seiling, Vici, Taloga, 
Leedey, Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher,
Hennessey, Okarche, Guthrie, Elk City, and Sayre
709 PM CDT Thu Oct 12 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 5 PM CDT FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Roger Mills, Dewey, Custer, Blaine, Kingfisher, Logan 
  and Beckham Counties.

* WHEN...From 7 AM to 5 PM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
806 
WWUS74 KOUN 130830
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
330 AM CDT Fri Oct 13 2023

OKZ004>019-021-131630-
/O.CON.KOUN.WI.Y.0013.231013T1200Z-231013T2200Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Beckham-
Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena,
Carmen, Medford, Pond Creek, Lamont, Wakita, Ponca City, 
Blackwell, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, 
Enid, Perry, Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, 
Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, 
Hennessey, Okarche, Guthrie, Elk City, and Sayre
330 AM CDT Fri Oct 13 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 5 PM
CDT THIS AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Northwestern and north central Oklahoma.

* WHEN...From 7 AM this morning to 5 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
438 
WWUS74 KOUN 131701
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
1201 PM CDT Fri Oct 13 2023

OKZ004>019-021-132200-
/O.CON.KOUN.WI.Y.0013.000000T0000Z-231013T2200Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Beckham-
Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena,
Carmen, Medford, Pond Creek, Lamont, Wakita, Ponca City, 
Blackwell, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, 
Enid, Perry, Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, 
Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, 
Hennessey, Okarche, Guthrie, Elk City, and Sayre
1201 PM CDT Fri Oct 13 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Portions of central, northern, northwest and western 
  Oklahoma.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Oct 12, 12:39 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Oct 12, 12:39 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1239 PM CDT Thu Oct 12 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 229 AM CDT Thu Oct 12 2023

Stratus clouds continue across the I-35 corridor this evening as low-
level moisture streams northward. Dewpoints are in the low 60s
across much of the area, which will lead to a warm start to
Thursday. By daybreak, the trough's approach will lead the surface
low to finish deepening in the Black Mesa area and begin journeying
northeastward across southwestern and central Kansas. The pressure
gradient will tighten in particular across northwest Oklahoma, with
a 60 knot LLJ leading to gusts up to 35 mph.

During the day, the dryline will sharpen as the low translates
eastward. A pronounced dry slot will develop just to the south of
the core of the trough, with strong westerly winds downsloping out
of High Plains. This should provide a window for enhanced winds in
the afternoon across northwest Oklahoma, where a wind advisory is in
effect. Furthermore, the development of a LLTR appears likely
within the frontal trough near or immediately behind the dryline.
This should allow temperatures to soar into the upper 980s and low
90s. Critical fire weather is anticipated at this overlap of the
lowest humidity and highest winds in the afternoon, although fire
danger will be somewhat mitigated by fuels that have yet to be
cured by a freeze and are showing some lingering greenness.

On the far side of the dryline, a wind advisory is in effect for
north central Oklahoma as the pressure gradient looks to be the
tightest there, allowing for strong southerly winds. Diurnal storm
chances east of the dryline look to be extremely low in part due to
subsidence and warmer mid-level temperatures nearer to the
subtropical ridge. A low chance of storms exists across north
central Oklahoma later in the evening as forcing for ascent arrives.
Severe weather is not anticipated.

The cold front will make it into our area a little bit later than
previous guidance showed, but will still be into the area tonight
and through most of it by daybreak. The airmass behind the front
will not be truly Arctic, but temperatures should get into the upper
40s across northwest Oklahoma tonight.

Meister

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 229 AM CDT Thu Oct 12 2023

Northwest winds will continue tomorrow morning, especially across
northwest Oklahoma where the pressure gradient is tightest. A window
for 35-45 mph wind gusts will occur in the afternoon as boundary
layers deepen with cold advection aloft and sunshine at the surface.
Winds will finally weaken, but not slacken altogether, tomorrow
night. Lows will drop into the 40s, ending our period of above-
average temperatures.

From there, we will enter into a period of below-average
temperatures. This period looks to last through a sunny but brisk
weekend, as highs are in the 60s to low 70s, and right on into next
week as persistent northwest flow continues to pump northerly winds
into the southern Plains. The next pattern shift may start sometime
around the middle of next week with a bit of a warming trend noted,
but even then there is little indication we will see any more 85+
degree days in the coming week.

Meister

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Thu Oct 12 2023

Low stratus/MVFR cigs are expected to linger into the early
afternoon across central into northern Oklahoma. Otherwise, gusty
south/southwesterly winds are expected through (and for some
locations beyond) sunset.

There is a low chance (~20-30%) for a few storms across north-
central Oklahoma after 03-04 UTC this evening. Should a storm
impact a terminal, a brief reduction in category would be
possible. Finally, a cold front passage will bring gusty
northwest winds to all terminals by daybreak Friday.

Safe travels!

Ungar

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  57  69  46  65 /  10   0   0   0
Hobart OK         54  72  45  70 /  10   0   0   0
Wichita Falls TX  60  77  47  73 /   0   0   0   0
Gage OK           47  66  39  65 /   0   0   0   0
Ponca City OK     55  69  45  66 /  20   0   0   0
Durant OK         66  80  49  72 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 7 PM CDT this evening for OKZ004-005-009-
     010-014-015.

     Wind Advisory until 7 PM CDT this evening for OKZ004>013.

TX...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...34
Hazardous weather outlook, Oct 12, 11:23 AM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1123 AM CDT Thu Oct 12 2023

OKZ004>048-050>052-TXZ083>090-131630-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1123 AM CDT Thu Oct 12 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Fire Weather...
Critical fire weather conditions are expected across western and
northwestern Oklahoma this afternoon.

.Thunderstorms...
There is a low chance of thunderstorms this afternoon and
evening, mainly across north-central Oklahoma. If thunderstorms
develop, a few may become strong to marginally severe.

.Wind...
Gusty south to southwest winds will occur this afternoon across
north central and northwest Oklahoma. Wind gusts up to 45 mph are
possible.

Winds will shift to the northwest tonight, which will bring gusty
northwest winds Thursday night into Friday morning. Some of these
gusts may be as high as 45 mph, especially across western and
northwestern Oklahoma.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Wind...
Gusty northwest winds are expected to linger through early
Friday afternoon. Some of these gusts may be as high as 45 mph,
especially across western and northwestern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 2:23 AM CDTRed Flag WarningOUNDewey, Ellis, Harper, Roger Mills, Woods, Woodward17 hr

Nearby

Wind Advisories in Oklahoma, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.